Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 17, NWS St. Louis, MO

March 27, 2020Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 6:19 PM CDT for Reynolds County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2020, 6:19 PM CDT (23:19 UTC)
Expired
Mar 27, 2020, 7:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 5:46 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KLSX 272319
SVRLSX
MOC179-280000-
/O.NEW.KLSX.SV.W.0017.200327T2319Z-200328T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
619 PM CDT Fri Mar 27 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Reynolds County in southeastern Missouri...

* Until 700 PM CDT.

* At 619 PM CDT, a severe thunderstorm was located 12 miles west of
  Bunker, moving east at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Reynolds, Bunker, Oates, Centerville, Corridon, Lesterville and
  Black.

This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3741 9118 3742 9121 3750 9121 3751 9131
      3758 9131 3759 9110 3760 9100 3760 9077
      3737 9077 3734 9118
TIME...MOT...LOC 2319Z 255DEG 42KT 3741 9143 

HAIL...1.25IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
935 
WWUS53 KLSX 272336
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
636 PM CDT Fri Mar 27 2020

MOC179-280000-
/O.CON.KLSX.SV.W.0017.000000T0000Z-200328T0000Z/
Reynolds MO-
636 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN REYNOLDS COUNTY...

At 635 PM CDT, a severe thunderstorm was located over Bunker, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reynolds, Bunker, Oates, Centerville, Corridon, Lesterville and
Black.

This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3741 9118 3742 9121 3750 9121 3751 9131
      3758 9131 3759 9110 3760 9100 3760 9077
      3737 9077 3734 9118
TIME...MOT...LOC 2335Z 258DEG 40KT 3744 9121 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
587 
WWUS53 KLSX 272347
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
647 PM CDT Fri Mar 27 2020

MOC179-280000-
/O.CON.KLSX.SV.W.0017.000000T0000Z-200328T0000Z/
Reynolds MO-
647 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN REYNOLDS COUNTY...

At 647 PM CDT, a severe thunderstorm was located near Reynolds,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reynolds, Bunker, Oates, Centerville, Corridon, Lesterville and
Black.

This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3741 9118 3742 9121 3748 9121 3750 9115
      3752 9111 3758 9106 3760 9100 3760 9077
      3740 9077 3737 9118
TIME...MOT...LOC 2347Z 255DEG 42KT 3748 9103 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:56 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 27, 4:56 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
456 PM CDT Fri Mar 27 2020

.SHORT TERM...  (Through Late Saturday Night)
Issued at 455 PM CDT Fri Mar 27 2020

Quasi-stationary has moved very little today and was located
roughly along I-70 late this afternoon. Latest objective analysis
was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of
70kts. Forecast from the RAP are depicting that these values will
develop across central and east central Missouri as well as
southwest Illinois by early evening. Severe thunderstorms have
developed over southwest Missouri in this unstable airmass. The
CAMS have been fairly consistent today in developing thunderstorms
along the front by early-mid evening. This will occur as the RAP
is showing a 35 kt low level jet intersecting the front. Given the
amount of shear/instability available in addition to the
700-500mb lapse rates in the 7-8C/km range, expect the primary
threat to be large hail, with damaging winds and a tornado or two
also possible in the vicinity of the front. These storms will
spread across northeast Missouri and west central Illinois
overnight before chances decrease by 12Z as the low level jet
veers. A few storms tonight may also produce locally heavy
rainfall, particularly where any storms can train.

Focus then switches to tomorrow when an upper low moves across the
Plains which will bring large scale ascent to Missouri and
Illinois during the afternoon and early evening. It will also
cause an attendant front to move east across the CWA during the
late afternoon and evening. Forecast MLCAPES ahead of the front
will be around 2000 J/kg with deep layer shear around 80kts which
be favorable for supercells. Greatest threat will be over
northeast Missouri and west central Illinois which will be closest
to the retreating warm front and CAMS is showing the most
discrete cells, particularly given the orientation of the deep shear
vector to the front. Will continue to message all severe hazards
tomorrow afternoon and early evening.

Will continue to mention that straight line wind gusts outside of
thunderstorms will be in the 35-45 mph range given the tight
pressure gradient associated with the deep surface low that will
move from the Plains into the Upper Midwest. Winds will continue
to be breezy Saturday night into Sunday.

Temperatures will remain above normal through Saturday night.
Expect the warm front to move north of the area on Saturday, so
with sun during the afternoon, still expect highs in the mid 70s-
low 80s.

Britt

.LONG TERM...  (Sunday through Next Friday)
Issued at 455 PM CDT Fri Mar 27 2020

Sunday into Monday continues to look mainly dry as both the GEFS
and EPS show a upper ridge/surface high moving across the area.
The next chance for showers will be on Monday into Tuesday as a
upper trough moves out of the western CONUS and across Missouri
and Illinois.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 110 PM CDT Fri Mar 27 2020

Expect IFR conditions to persist through much of the period at
KUIN. Current MVFR conditions at KCOU will turn VFR. VFR
conditions will continue at the St. Louis are terminals through
mid evening. The potential for thunderstorms will remain low
through at least 00Z, put then thunderstorms are expected to
develop across the area affect all terminals will MVFR/IFR
conditions between 02-12Z. The strongest storms may produce hail
and wind gusts in excess of 35KTS. Storms will move out of the
area after 12Z with low chances for showers and possible MVFR
conditions thereafter.

SPECIFICS FOR KSTL:

Dry and VFR conditions are expected through the afternoon.
Thunderstorms are expected to develop at or near the terminal by
02Z and persist through 06Z with lesser chances between 06-12Z.
The strongest storms may produce hail and wind gusts in excess of
35KTS. Mainly dry and VFR conditions are expected tomorrow
morning, though there is another chance of thunderstorms after 21Z
on Saturday. Wind gusts will be near 30KTS on Saturday afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 PM CDT Fri Mar 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
328 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across tonight, mainly across parts of
central, east central, and northeast Missouri as well as west central
and southwest Illinois. A few severe storms of these storms could be
severe with the main threat being large hail, with damaging winds and
a tornado or two also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are expected Saturday afternoon into the early evening
with the greatest threat across northeast Missouri and west central
Illinois. These storms may contain very large hail, tornadoes, and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:57 PM CDTRiver Flood WarningLSXJefferson, Saint Louis23 hr
Mar 27, 12:46 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau59 min
Mar 27, 1:41 AM CDTSevere Thunderstorm WarningLSXCallaway, Lincoln, Montgomery, Warren64 min
Mar 27, 2:51 AM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis, Warren, City of Saint Louis54 min
Mar 27, 11:34 AM CDTRiver Flood WarningLSXLincoln11 days
Mar 27, 6:56 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds, Saint Francois34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.